Complementary medicines can be dangerous for children

Dec 23, 2010

Complementary medicines (CAM) can be dangerous for children and can even prove fatal, if substituted for conventional medicine, indicates an audit of kids' CAM treatment published online in the Archives of Disease in Childhood.

But parents often misguidedly think CAM treatments are better for their children because they are "natural" and therefore less likely to have harmful side effects, say the authors.

They base their findings on monthly reporting of adverse events associated with CAM to the Australian Paediatric Surveillance Unit between 2001 and 2003.

During this period, 46 instances of adverse events associated with complementary medicine treatment - including 4 deaths - were reported. But only 40 questionnaires were completed, and one of these was a duplicate, leaving 39 cases.

Reports highlighted several areas of concern, including: the substitution of conventional medicine with ; changes to medication regimens made by CAM practitioners; and dietary restriction in the belief that this would cure symptoms.

In over three quarters of cases (77%) the adverse events were considered to be probably or definitely related to CAM, and in almost half of cases (44%) the paediatricians said the child had been harmed by a failure to use conventional treatment in favour of CAM therapies.

The reports included children of all ages from birth up to the age of 16, and ranged in severity. Almost two thirds of the reported cases (64%) were rated as severe, life threatening or fatal.

The adverse events reported ranged from constipation, bleeding and pain to , mouth ulcers, seizures, vomiting, stunted growth, infections, malnutrition and death.

All four reported deaths were related to the substitution of conventional treatment with CAM.

These included the case of an 8 month old child admitted to hospital with malnutrition and septic shock following naturopathic treatment with a rice milk diet from the age of 3 months for the treatment of constipation.

One of the other deaths involved a 10 month old child who developed after being treated with homeopathy and a restricted diet for chronic eczema.

Two of the adverse events were associated with overdoses of medicinal CAM, which the authors say parents often do not consider in the belief that the products are natural and harmless.

Parents sought to treat anything from constipation to clotting disorders, and diabetes to cerebral palsy.

"Discussions with families about CAM use may empower them to talk about any medication changes suggested by a CAM practitioner before altering or ceasing the medication," suggest the authors.

"However, many of the adverse events associated with failure to use convention medicine resulted from the family's belief in CAM and determination to use it despite medical advice," they add.

Explore further: Using tobacco's marketing techniques in public health messaging

Related Stories

Research points to way to improve heart treatment

Mar 10, 2010

Current drugs used to treat heart failure and arrhythmias (irregular heartbeat) have limited effectiveness and have side effects. New basic science findings from a University of Iowa study suggest a way that treatments could ...

Recommended for you

Using a shopping list may aid food desert residents

3 hours ago

For residents of areas with limited access to healthy foods, also known as food deserts, multiple barriers exist that amplify the health risks of living in those areas. Likewise, risks for poor diet and being overweight or ...

Perception of US care for the dying worsens

10 hours ago

Surveys of loved ones who lost elderly relatives show that the perception of the quality of care for the dying in the United States has worsened over the last decade. For all the health care industry has done to try to make ...

Expanded hospice improves care but raises Medicare costs

10 hours ago

A large new study in the New England Journal of Medicine examines the impact of growth in Medicare's hospice benefit among nursing home residents between 2004 and 2009. The researchers documented improvement in ind ...

Ivory Coast bans skin whitening creams

10 hours ago

Ivory Coast has banned skin whitening creams, which are widely used in west Africa, because of fears they cause lasting damage to health, the health ministry said Wednesday.

User comments : 1

Adjust slider to filter visible comments by rank

Display comments: newest first

Sepp
not rated yet Dec 28, 2010
Dangerous indeed - to the pharma profit model that is.

The study was a cherry-pick: only 39 cases were examined.

In only two of the cases, there was a serious reaction and in no case was a death attributed directly to those apparently so dangerous complementary medicines.

Instead, the study points out that "adverse events [were] associated with failure to use convention medicine".

Comparing that with how many deaths are associated with conventional medicine each year (more than 100.000 in the US alone) we can understand what this article is all about.

It one-sidedly targets CAM, and it does it quite badly.

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.